Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 10, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 15, 2017, 1:43 PM MST for Gila County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2017, 1:43 PM MST (20:43 UTC)
- Expired
- Jul 15, 2017, 4:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 21 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 3:30 PM MST | FLASH FLOOD | 5 S Washington Park, AZ | *** 10 FATAL *** FLASH FLOODING REPORTED NEAR THE JUNCTION OF THE EAST VERDE RIVER AND ELLISON CREEK IN NORTHERN GILA COUNTY AZ. SWIFT WATER RESCUE TEAMS RESCUED 4 PEOPLE. 10 PEOPLE ARE CONFIRMED DEAD. |
| Jul 15, 3:30 PM MST | FLASH FLOOD | 5 S Washington Park, AZ | FLASH FLOODING REPORTED NEAR THE JUNCTION OF THE EAST VERDE RIVER AND ELLISON CREEK IN NORTHERN GILA COUNTY AZ. SWIFT WATER RESCUE TEAMS RESCUED 4 PEOPLE. 4 PEOLE ARE CONFIRMED DEAD AND 6 ARE STILL MISSING. THIS INFORMATION IS ONLY PRELIMINARY. NWS/FLAGSTAFF W |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 107 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2351 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- -45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455
WGUS55 KFGZ 152043
FFWFGZ
AZC007-152345-
/O.NEW.KFGZ.FF.W.0010.170715T2043Z-170715T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
143 PM MST SAT JUL 15 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 445 PM MST
* At 142 PM MST, Doppler radar indicated thunderstorms producing
heavy rain over the Highline Fire scar. Flash flooding within the
scar and downstream is expected to begin shortly.
* Some locations that will experience flooding include...
Whispering Pines, Bonita Creek Estates, Ellison Creek Estates, La
Cienega Estates, Pyle Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar. Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out. Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
drainages now!
&&
LAT...LON 3434 11130 3438 11129 3442 11123 3442 11122
3441 11120 3441 11119 3440 11116 3438 11114
3433 11116
$$2 follow-up statements
487
WGUS75 KFGZ 152112
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
212 PM MST SAT JUL 15 2017
AZC007-152345-
/O.CON.KFGZ.FF.W.0010.000000T0000Z-170715T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
212 PM MST SAT JUL 15 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...
At 208 PM MST, Doppler radar indicated rain generally decreasing in
intensity across the Highline Fire scar. Moderate rain was
continuing to fall over eastern portions of the scar, near the
Ellison Creek drainage. Radar estimates that between 0.5 and 1.5
inches of rain have fallen since 115 PM. Flash flooding is likely
ongoing within creeks and washes draining from the Highline scar.
Some locations that will experience flooding include...
Whispering Pines, Bonita Creek Estates, Ellison Creek Estates, La
Cienega Ranch, Pyle Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar. Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out. Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
drainages now!
&&
LAT...LON 3434 11130 3438 11129 3442 11123 3442 11122
3441 11120 3441 11119 3440 11116 3438 11114
3433 11116
$$297
WGUS75 KFGZ 152240
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
340 PM MST SAT JUL 15 2017
AZC007-152345-
/O.CON.KFGZ.FF.W.0010.000000T0000Z-170715T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
340 PM MST SAT JUL 15 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR
GILA COUNTY...
At 337 PM MST, Doppler radar indicated that rain has ended across
the Highline Fire scar. Between 0.5 and 1.5 inches of rain fell over
the scar in one hour between 115 and 215 PM MST. Flash flooding may
be ongoing in drainages such as Dry Dude Creek, Bonita Creek, and
Ellison Creek.
Some locations that will experience flooding include...
Whispering Pines, Bonita Creek Estates, Ellison Creek Estates, Pyle
Ranch, La Cienega Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall will likely trigger life threatening flash floods and
debris flows in and near the Highline fire scar. Some roadways and
trails within and downstream of the scar, including Forest Road 112,
may be inundated or washed out. Homes downstream of the scar in the
Bonita Creek, Ellison Creek, Pyle Ranch, and La Cienega Ranch areas
may be impacted by high water and debris flows. Move away from
drainages now!
&&
LAT...LON 3434 11130 3438 11129 3442 11123 3442 11122
3441 11120 3441 11119 3440 11116 3438 11114
3433 11116
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 9:34 AM MST, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 15, 9:34 AM MST, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 934 AM MST Sat Jul 15 2017 .SYNOPSIS...Expect scattered showers and thunderstorms along and south of the Mogollon Rim and White Mountains this weekend, with isolated storms elsewhere. Moisture is expected to increase early next week, with shower and thunderstorm coverage growing across the area. && .DISCUSSION...Much the same weather today as on Friday. Generally isolated storms north of the Mogollon Rim and White Mountains with scattered storms along and south of these features. Think there is a little more juice for stronger storms across the general area extending from Payson to Camp Verde/Black Canyon city to Prescott/Bagdad. Localized flooding, wind gusts to 60 mph and hail up to quarter size will be possible in a storm or two within this area from the mid afternoon into the early evening. High pressure aloft was centered near Las Vegas this morning, and will slowly move into southern Utah by Sunday. This will keep northern Northern Arizona in a northeasterly steering flow. Little change in moisture profiles are seen for the weekend. Thus scattered afternoon and evening showers and thunderstorms will develop along the Mogollon Rim by early afternoon and drift southwestward. Only isolated storm coverage is expected north of the Mogollon Rim. From Monday onward...Models show the high center traveling to a position over Colorado. The result will be a shift to a southeast to northwest steering flow across Arizona. The expectation is that monsoon moisture values will increase across all of northern Arizona and bring increasing storm coverage across the northland. && .AVIATION...For the 18Z package...VFR conditions are expected through the forecast period except in and around thunderstorms. Scattered thunderstorms expected 18Z-02Z in far NE Arizona and along the Mogollon Rim near KFLG-KSOW, moving SW with time toward KPRC, KSEZ, KPAN. Heavy rain and gusty winds possible with storms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered showers and thunderstorms will continue today with near average temperatures. By Sunday, look for increasing coverage and intensity of showers and storms as moisture increases across northern Arizona. This will also begin a trend of cooler temperatures and higher humidity. Monday through Wednesday...Increased moisture over the state will lead to an active period of showers and thunderstorms with more widespread coverage. The threat for heavy rainfall will increase. Daytime temperatures will run just below average with elevated humidity levels. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...McCollum/DL AVIATION...DB/MCS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 15, 11:48 AM MST, 1 hour 55 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1148 AM MST SAT JUL 15 2017 AZZ016-151930- Eastern Mogollon Rim- 1148 AM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES UNTIL 1230 PM MST... At 1147 AM MST, Doppler radar was tracking a strong thunderstorm 5 miles southwest of Heber-Overgaard, moving southeast at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gentry Campground and Heber-Overgaard. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3436 11077 3449 11060 3433 11038 3416 11063 TIME...MOT...LOC 1847Z 320DEG 5KT 3438 11063
Special weather statement, Jul 15, 12:14 PM MST, 1 hour 29 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 1214 PM MST SAT JUL 15 2017 AZZ009-039-040-152000- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- Northeast Plateaus and Mesas South of Hwy 264- 1214 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO COUNTY UNTIL 100 PM MST... At 1214 PM MST, Doppler radar was tracking a strong thunderstorm near Keams Canyon, moving west at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Keams Canyon, First Mesa, Jeddito, Navajo and Polacca. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3596 11012 3576 11003 3564 11031 3590 11044 TIME...MOT...LOC 1914Z 067DEG 8KT 3585 11016
Special weather statement, Jul 15, 1:18 PM MST, 25 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 118 PM MST SAT JUL 15 2017 AZZ016-018-152100- Northern Gila County-Eastern Mogollon Rim- 118 PM MST SAT JUL 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL 200 PM MST... At 116 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from Washington Park to 7 miles north of Mead Ranch. Movement was south at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Flowing Springs, Mesa Del Caballo, Tonto Village, Kohls Ranch, Washington Park, Whispering Pines, Geronimo Boy Scout Camp. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3427 11143 3428 11101 3452 11106 3452 11135 TIME...MOT...LOC 2016Z 002DEG 9KT 3445 11127 3445 11116
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 5:27 PM MST | Special Weather Statement | FGZ | Yavapai | 48 min |
| Jul 15, 11:48 AM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 15, 12:14 PM MST | Special Weather Statement | FGZ | Navajo | 46 min |
| Jul 15, 1:04 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 41 min |
| Jul 15, 1:18 PM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 15, 1:56 PM MST | Special Weather Statement | FGZ | 49 min | |
| Jul 15, 2:23 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 52 min |
| Jul 15, 2:32 PM MST | Special Weather Statement | FGZ | Gila | 43 min |
| Jul 15, 2:49 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 41 min |
| Jul 15, 3:02 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 43 min |
| Jul 15, 3:46 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 44 min |
| Jul 15, 4:30 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
| Jul 15, 4:33 PM MST | Special Weather Statement | FGZ | 42 min | |
| Jul 15, 4:49 PM MST | Flash Flood Warning | FGZ | Gila | 86 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.